ADHD Medications Can Cause Prolonged, Dangerous Erections

12/19/13 1:16PM EST

ADHD Medications Can Cause Prolonged Dangerous Erections ADHD Medications Can Cause Prolonged, Dangerous Erections

Image via Shutterstock

The U.S. Food and Drug Administration warns that stimulant drugs used to treat attention deficit hyperactivity disorder (ADHD) may cause unwanted erections.

The safety alert released this states that methylphenidate medications like Ritalin may cause prolonged and sometimes painful erections, a condition known as priapism. The problem is rare among patients but is a serious risk. If priapism is not treated immediately, it can permanently damage the penis.

Atomoxetine ADHD medications like Strattera also have a risk of priapism but to a lesser extent.

The FDA urges healthcare professionals to speak with their male patients about the signs and symptoms of priapism. Although males of all ages are at risk of this side effect, it seems to be more common in younger patients. Patients taking methylphenidate who experienced priapism ranged from 8 to 33 years old, with a median age of 12.5.

The painful side effect could be particularly dangerous in younger boys. The FDA safety alert states, “Younger males, especially those who have not yet reached puberty, may not recognize the problem or may be embarrassed to tell anyone if it occurs.”